Annales Henri Poincaré

, Volume 20, Issue 11, pp 3603–3631 | Cite as

Hölder Continuity of the Spectra for Aperiodic Hamiltonians

  • Siegfried BeckusEmail author
  • Jean Bellissard
  • Horia Cornean


We study the spectral location of a strongly pattern equivariant Hamiltonians arising through configurations on a colored lattice. Roughly speaking, two configurations are “close to each other” if, up to a translation, they “almost coincide” on a large fixed ball. The larger this ball, the more similar they are, and this induces a metric on the space of the corresponding dynamical systems. Our main result states that the map which sends a given configuration into the spectrum of its associated Hamiltonian, is Hölder (even Lipschitz) continuous in the usual Hausdorff metric. Specifically, the spectral distance of two Hamiltonians is estimated by the distance of the corresponding dynamical systems.



This research was supported through the program “Research in Pairs” by the Mathematisches Forschungsinstitut Oberwolfach in 2018. This research has been supported by Grant 8021–00084B Mathematical Analysis of Effective Models and Critical Phenomena in Quantum Transport from The Danish Council for Independent Research Natural Sciences. J.B. thanks the School of Mathematics at the Georgia Institute of Technology and the Fachbereich Mathematik at the Westfälische Wilhelms-Universität Münster.


  1. 1.
    Beckus, S., Bellissard, J.: Continuity of the spectrum of a field of self-adjoint operators. Ann. Henri Poincaré 17, 3425–3442 (2016) ADSMathSciNetCrossRefGoogle Scholar
  2. 2.
    Beckus, S.: Spectral approximation of aperiodic Schrödinger operators. PhD Thesis, Friedrich-Schiller-Universität Jena (2016)Google Scholar
  3. 3.
    Beckus, S., Bellissard, J., de Nittis, G.: Spectral continuity for aperiodic quantum systems I. General theory. J. Funct. Anal. 275(11), 2917–2977 (2018)MathSciNetCrossRefGoogle Scholar
  4. 4.
    Beckus, S., Bellissard, J., de Nittis, G.: Spectral continuity for aperiodic quantum systems II. Periodic approximations in 1D. arXiv:1803.03099 (2018)
  5. 5.
    Beckus, S., Pogorzelski, F.: Delone dynamical systems and spectral convergence. Ergod. Theory Dyn. Syst. (2018). CrossRefGoogle Scholar
  6. 6.
    Beckus, S., Bellissard, J.: Lipschitz continuity for the Kohmoto model (in preparation)Google Scholar
  7. 7.
    Bellissard, J.: \(K\)-theory of \(C^{\ast }\)-algebras in solid state physics. In: Dorlas, T.C., Hugenholtz, M.N., Winnink, M. (eds.) Statistical Mechanics and Field Theory, Mathematical Aspects, Lecture Notes in Physics, vol. 257, pp. 99–156. Springer Verlag, Berlin, Heidelberg, New York (1986)Google Scholar
  8. 8.
    Bellissard, J., Iochum, B., Testard, D.: Continuity properties of the electronic spectrum of 1D quasicrystals. Commun. Math. Phys. 141, 353–380 (1991)ADSCrossRefGoogle Scholar
  9. 9.
    Bellissard, J.: Lipshitz continuity of gap boundaries for Hofstadter-like spectra. Commun. Math. Phys. 160, 599–613 (1994)ADSMathSciNetCrossRefGoogle Scholar
  10. 10.
    Benza, V.G., Sire, C.: Electronic spectrum of the octagonal quasicrystal: chaos, gaps and level clustering. Phys. Rev. B 44, 10343–10345 (1991)ADSCrossRefGoogle Scholar
  11. 11.
    Cornean, H.D., Purice, R.: On the regularity of the Hausdorff distance between spectra of perturbed magnetic Hamiltonians. Oper. Theory Adv. Appl. 224, 55–66 (2012). Birkhäuser/Springer Basel AG, BaselMathSciNetzbMATHGoogle Scholar
  12. 12.
    Cornean, H.D., Purice, R.: Spectral edge regularity of magnetic Hamiltonians. J. Lond. Math. Soc. (2) 92(1), 89–104 (2015)MathSciNetCrossRefGoogle Scholar
  13. 13.
    Castaing, C., Valadier, M.: Convex Analysis and Measurable Multifunctions. Lecture Notes in Mathematics, vol. 580. Springer, Berlin (1977)CrossRefGoogle Scholar
  14. 14.
    Chabauty, C.: Limite d’ensembles et géométrie des nombres. Bull. Soc. Math. Fr. 78, 143–151 (1950)CrossRefGoogle Scholar
  15. 15.
    Dixmier, J., Douady, A.: Champs continus d’espaces hilbertiens et de \({C}^{\ast }\)-algèbres. Bull. Soc. Math. Fr. 91, 227–284 (1963)CrossRefGoogle Scholar
  16. 16.
    Dixmier, J.: Les \(C^{\ast }\)-algèbres et leurs représentations. (French) Deuxième édition. Cahiers Scientifiques, Fasc. XXIX. Gauthier-Villars Éditeur, Paris, (1969); (ii) J. Dixmier, C\(^\ast \)-algebras. North-Holland, Amsterdam (1977)Google Scholar
  17. 17.
    Elliott, G.A.: Gaps in the spectrum of an almost periodic Schrödinger operator. C. R. Math. Rep. Acad. Sci. Can. 4, 255–259 (1982)zbMATHGoogle Scholar
  18. 18.
    Exel, R.: Invertibility in groupoid \(\cal{C}^{\ast }\)-algebras. In: Bastos, M.A., Lebre, A., Samko, S. (eds.) Operator Theory: Advances and Applications, vol. 242, pp. 173–183. Birkhäuser/Springer, Basel (2014)Google Scholar
  19. 19.
    Fell, J.M.G.: A Hausdorff topology for the closed subsets of a locally compact non-Hausdorff space. Proc. Amer. Math. Soc. 13, 472–476 (1962)MathSciNetCrossRefGoogle Scholar
  20. 20.
    Hausdorff, F.: Set Theory, 2nd edn. Chelsea Publishing Co., New York (1957/1962). Republished by AMS-Chelsea (2005)Google Scholar
  21. 21.
    Hofstadter, D.R.: Energy levels and wave functions of Bloch electrons in a rational or irrational magnetic field. Phys. Rev. B 14, 2239–2249 (1976)ADSCrossRefGoogle Scholar
  22. 22.
    Kato, T.: Perturbation Theory for Linear Operators. Springer, Berlin (1995)CrossRefGoogle Scholar
  23. 23.
    Kaplansky, I.: The structure of certain algebras of operators. Trans. Am. Math. Soc. 70, 219–255 (1951)CrossRefGoogle Scholar
  24. 24.
    Kellendonk, J., Prodan, E.: Bulk-boundary correspondence for Sturmian Kohmoto like models. Ann. Henri Poincaré, (2019)ADSMathSciNetCrossRefGoogle Scholar
  25. 25.
    Kellendonk, J.: Pattern-equivariant functions and cohomology. J. Phys. A 36, 5765–5772 (2003)ADSMathSciNetCrossRefGoogle Scholar
  26. 26.
    Lenz, D., Stollman, P.: Algebras of random operators associated to Delone dynamical systems. Math. Phys. Anal. Geom. 6(3), 269–290 (2003)MathSciNetCrossRefGoogle Scholar
  27. 27.
    Măntoiu, M., Purice, R.: The algebra of observables in a magnetic field. In: Mathematical Results in Quantum Mechanics (Taxco, 2001), Contemp. Math., vol. 307, pp. 239–245. Amer. Math. Soc., Providence (2002)Google Scholar
  28. 28.
    Măntoiu, M., Purice, R.: Strict deformation quantization for a particle in a magnetic field. J. Math. Phys. 46, 052105-1–052105-15 (2005)ADSMathSciNetCrossRefGoogle Scholar
  29. 29.
    Măntoiu, M., Purice, R., Richard, S.: Twisted crossed products and magnetic pseudodifferential operators. In: Advances in Operator Algebras and Mathematical Physics, Theta Ser. Adv. Math., vol. 5, pp. 137–172. Theta, Bucharest (2005)Google Scholar
  30. 30.
    Nistor, V., Prudhon, N.: Exhaustive families of representations and spectra of pseudodifferential operators. J. Oper. Theory 78(2), 247–279 (2017)MathSciNetzbMATHGoogle Scholar
  31. 31.
    Ostlund, S., Kim, S.: Renormalization of quasi periodic mappings. Phys. Scr. 9, 193–198 (1985)CrossRefGoogle Scholar
  32. 32.
    Prodan, E.: Quantum transport in disordered systems under magnetic fields: a study based on operator algebras. Appl. Math. Res. Express. AMRX 2, 176–255 (2013)MathSciNetzbMATHGoogle Scholar
  33. 33.
    Prodan, E.: A Computational Non-commutative Geometry Program for Disordered Topological Insulators. SpringerBriefs in Mathematical Physics, vol. 23. Springer, Cham (2017)CrossRefGoogle Scholar
  34. 34.
    Simon, B.: Continuity of the density of states in magnetic field. J. Phys. A 15, 2981–2983 (1982)ADSMathSciNetCrossRefGoogle Scholar

Copyright information

© Springer Nature Switzerland AG 2019

Authors and Affiliations

  1. 1.Institut für MathematikUniversität PotsdamPotsdamGermany
  2. 2.Fachbereich 10 Mathematik und InformatikWestfälische Wilhelms-UniversitätMünsterGermany
  3. 3.Department of Mathematical SciencesAalborg UniversityAalborgDenmark

Personalised recommendations